Ohio, 2011

Tornado and Flash Flooding in Ohio, May 25, 2011

May 25, 2011 · NWS IWX · 9 events in 5 counties and zones

A warm front was located from southwestern Indiana into northwestern Ohio through the 25th and into the early morning hours of the 26th. Several waves moved along the front, with each one generating thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located from southwestern Indiana into northwestern Ohio through the 25th and into the early morning hours of the 26th. Several waves moved along the front, with each one generating thunderstorms. Numerous hail reports were received, with pockets of wind damage as well as an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 25, 8:31 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, May 25, 8:31 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 AM EDT WED MAY 25 2011

.UPDATE...
STRONGLY FORCED CONVECTION ACROSS CENTRAL/NORTHERN IL WILL WORK
EWD INTO AT LEAST WESTERN PORTIONS OF THE FA LATER THIS MORNING
INTO THE EARLY AFTERNOON HOURS. THIS CONVECTION IS TIED TO A
RATHER POTENT SHORTWAVE NEAR THE QUINCY AREA...AND ITS ASSOCIATED MID
LEVEL JET MAX. ALSO A NARROW NW TO SE ORIENTED LINE OF
SHOWERS/STORMS ACROSS OUR SW WILL SPREAD NEWD THIS MORNING ALONG A
WARM FRONT. QUICK LOOK AT THE 12Z LINCOLN SOUNDING RAISES CONCERNS
FOR SEVERE WX LATER THIS MORNING INTO EARLY THIS AFTERNOON GIVEN
MUCAPE NEAR 3000 J/KG AND STEEP MID LEVEL LAPSE RATES ADVECTING
THIS WAY. ALSO SUFFICIENT SHEAR THROUGH THE COLUMN GIVEN
APPROACHING 50-60 KNOT 5H JET CORE. MAIN CONCERN WILL INITIALLY BE
LARGE HAIL GIVEN SURFACE BASED CIN. HOWEVER...SOME CLEARING NOTED
JUST TO THE SW. THIS CLEARING COMBINED WITH LOW LEVEL SHEAR INVOF
THE WARM FRONT HINTS AT AN ISO TORNADO THREAT. AS FOR
CHANGES...BUMPED UP POPS THROUGH 18Z AND ADDED A SEVERE MENTION
IN THE WESTERN CWA. OTHERWISE...STILL CONCERNS FOR SVR WX LATER
THIS AFTN AND EVENING WITH NO CHANGES MADE.

&&

.PREV DISCUSSION... /ISSUED 727 AM EDT WED MAY 25 2011/

AVIATION...
IFR CONDITIONS IN STRATUS/BR ACROSS NRN INDIANA ATTM SHOULD
MIX OUT TO VFR CONDITIONS BY LATE THIS MORNING. SHRTWV ROTATING
AROUND PLAINS UPR LOW WAS CAUSING A LARGE AREA OF TSTMS OVER NRN
IL. THIS AREA OF STORMS WAS GENERALLY LIFTING NORTH BUT EXPANDING
SEWD ALONG WARM FRONT FROM WEST CENTRAL TO SOUTHEAST INDIANA.
THIS BAND OF TSTMS EXPECTED TO FILL IN WITH DIURNAL HEATING TODAY
AND MOVE THROUGH BOTH SBN AND FWA EARLY THIS AFTN. CONDITIONS
EXPECTED TO BE FAVORABLE FOR SOME OF THESE STORMS TO BECOME SVR
BUT FOR NOW JUST HAVE GENERIC TSTM MENTION IN TAFS WITH MVFR CONDITIONS.
ANOTHER PERIOD OF TSTMS PSBL LATE TONIGHT AS PLAINS LOW MOVES TO
NW INDIANA.

PREV DISCUSSION... /ISSUED 412 AM EDT WED MAY 25 2011/

SHORT TERM...
STG SW TROUGH OVR THE CNTRL PLAINS THEE CONCERN THIS PD AS IT
LIFTS NEWD INTO THE GREAT LAKES BY THU AFTN.

STALLED FNTL BNDRY BISECTING SRN CWA EARLY THIS MORNING CONTS TO
REFIRE ISOLD CONVN WHICH EARLIER INCLUDED AN IMPRESSIVE ELEVATED
SUPERCELL OVR PULASKI COUNTY LATE LAST EVENING AND A HARBINGER OF
THINGS TO COME. FLW DOWNSTREAM OF SIG SFC CYCLONE OVR NRN KS HAS
BEEN TEPID SO FAR HWVR REGIONAL WSR-88D COMPOSITE SHOWING AN
ESCALATION OF ACTIVITY WWD TWD THE MS VALLEY IN ASSOCN/W STGR LL
MASS FLUX AND SUSPECT EWD TRANSLATION OF MORE SIG MID LVL HGT FALLS
TIMED W/SUNRISE AND RAPID DESTABILIZATION SWD ACRS DEEPENING WARM
SECTOR...WILL ALL LEAD TO SIG CONVN ALG NWD RTNG WMFNTL BNDRY BY LT
MORNING OR EARLY AFTN AS LLJ RAMPS.

LLJ INTENSIFIES FURTHER TONIGHT AS SFC LOW EJECTS INTO NW IN. HWVR
COMPLICATIONS ABOUND W/OVERNIGHT FCST ESP IN LIGHT OF XPCD CONVN
THIS AFTN AND WILL HOLD W/PRIOR GRIDS. DUAL CONV MODE LIKELY BTWN
CONVN THIS AFTN AND AGAIN THIS EVENING BOTH OF WHICH SHLD RUN THE
GAMUT OF POTENTIAL SVR RISKS W/A CONSIDERABLE HAIL/TORNADO THREAT
THROUGH NRN IN THIS AFTN W/SCT DISCRETE SUPERCELLS ALG WMFNT AND
WIDESPREAD WIND/ISOLD TORNADO THREAT TONIGHT IN ASSOCN/W AN
ANTICIPATED LEWP PENDING ON WHERE IT TRACKS. HWVR STABILIZING
EFFECTS OF AFTN CONVN CAN NOT BE DISCOUNTED GIVEN WELL WWD PLACEMENT
OF SFC CYCLONE AND ASSOCD MID LVL TROUGH.

REMAINDER OF SHRT TERM REMAINS VALID AND OTHER THAN A TWEAK HERE AND
THERE...NO SIG CHGS OF NOTE.

LONG TERM...

FRIDAY THROUGH TUESDAY

FORECAST MODELS AND MEAN ENSEMBLES ARE GENERALLY ALL ON BOARD WITH
SUPPORTING MASSIVE HEIGHT FALLS ACROSS THE NORTHERN ATLANTIC/RETREAT
OF THE SEMI-PERMANENT HUDSON BAY VORTEX NORTH/AND WESTERN NOAM
TROUGHING PER CONTINUED ACTIVE NORTHER PAC FLOW WITH TROUGH
RELOADING. THIS TRANSITION WOULD SUPPORT A TEMPORARY END TO
THE WET PATTERN THAT THE REGION HAS BEEN LOCKED IN...BEING REPLACED
BY A MASSIVE EASTERN CONUS RIDGE. SIGNALS FOR THIS EVOLUTION ARE
VERY STRONG AND PERSISTENT IN MODEL PROGS...HENCE HAVE CONTINUED TO
TO TREND HEAVY IN THIS DIRECTION. OTHERWISE...THE EARLY PORTION OF
THE PERIOD WILL FEATURE THE INFLUENCE OF AT LEAST ONE UPPER IMPULSE
AND SFC REFLECTION WITH A POSSIBLE LEAD HEIGHT RISE IMPULSE
AFFECTING THE REGION BY SAT. HAVE ADJUSTED POPS IN THE PERIOD
FOLLOWING CLOSE TO A PREFERRED ECMWF/MEAN GEFS BLEND DUE TO HANDLING
OF MID LEVEL HEIGHTS AND FLOW AND CONSISTENCY

FRI...FORECAST MODELS CONTINUE TO WAVER SOME ON THE SPEED OF THE
EXPECTED MIDLEVEL IMPULSE DURING THIS PERIOD. PREFERENCE HAS BEEN
TOWARD A SLIGHTLY MORE PROGRESSIVE SOLUTION WITH A LIKELY EXIT OF
THE PRECIP BY FRI MORNING. CLOUD COVER WILL BE TRICKY IN THE PERIOD
GIVEN THE DEGREE OF LL DRYING FROM THE EXITING SYSTEM AND THE AMOUNT
OF CLOUD INCREASE FROM THE NEXT IMPULSE. HIGH TEMPS WILL BE
HIGHLY DICTATED BY THE DEGREE OF INSOLATION. PREFERRED TO GO
SLIGHTLY WARMER GIVEN MODEL TRENDS IN H85-H5 DRYING.
OTHERWISE...RETAINED LOW CHANCE POPS FRI MORNING..AND FRI NIGHT
AFTER MIDNIGHT.

SAT-TUE...RIDGING EXPECTED IN THE PERIOD...WITH A POSSIBLE LEAD WAA
WAVE SUPPORTING A SHOWER/TS SAT...WITH THETA-E ADV PROCESSES
POSSIBLY SUPPORTING A SHRA/TS ACROSS THE NORTH INTO SATURDAY
NIGHT/SUNDAY MORNING. THE NEXT CHANCE FOR PRECIP LOOKS TO BE AS
EARLY AS TUESDAY AS A STRONG IMPULSE EJECTS OUT OF THE WESTERN NAM
TROUGH...WITH THE UPPER RIDGE RETROGRADING WEST. CERTAINLY WOULD
EXPECT THINGS TO REMAIN DRY UNTIL HEIGHT FALLS PROGRESS INTO THE
REGION GIVEN THE VERY STAUNCH CAPPING EXPECTED IN PLACE PER A 5940 M
H5 RIDGE. TRENDED TEMPS UP IN THE PERIOD ESP SUN-MON...WITH EVEN
WARMER READINGS PROBABLE IF STAUNCHER RIDGING VERIFIES AS IN THE 00Z
ECMWF. STILL LEARY OF THE INFLUENCE OF SEVERAL UPPER FLOW MAXIMA
EXITING THE PAC REGION AND THEIR INFLUENCE ON THE DEGREE OF EASTERN
CONUS RIDGING/WESTERN CONUS TROUGH DEPTH/POSITION. WITH RIDGE
POSITION LIKELY TO BE ADJUSTED IN FUTURE MODEL RUNS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...JC
AVIATION...JT
UPDATE...STEINWEDEL
Hazardous weather outlook, May 25, 6:05 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 AM EDT WED MAY 25 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-261115-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
705 AM EDT WED MAY 25 2011 /605 AM CDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS AN
INCREASED RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING.
DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND SATURDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

RAINFALL TODAY THROUGH THURSDAY WILL INCREASE THE RISK FOR
FLOODING OF LOCAL RIVERS...CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-261115-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
705 AM EDT WED MAY 25 2011 /605 AM CDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS AN
INCREASED RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING.
DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND SATURDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

RAINFALL TODAY THROUGH THURSDAY WILL INCREASE THE RISK FOR
FLOODING OF LOCAL RIVERS...CREEKS AND STREAMS.

THERE IS A HIGH RISK OF RIP CURRENTS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-261115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
705 AM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS AN
INCREASED RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING. WIND
GUSTS TO 50 KNOTS AND LARGE HAIL ARE THE MAIN THREATS. HIGH WAVES
ARE POSSIBLE IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND SATURDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

WIND AND WAVE CONDITIONS WILL LIKELY BE HAZARDOUS TO SMALL CRAFT
ON THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, May 25, 1:37 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
237 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 WSW FORT WAYNE        41.06N  85.19W
05/25/2011  M0.88 INCH       ALLEN              IN   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL CURRENTLY FALLING. LOCATION IS
            2.25 NM OF FORT WAYNE AIRPORT.

&&

EVENT NUMBER IWX1100877

SAW
Local storm report, May 25, 1:41 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
241 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             ANTWERP                 41.18N  84.74W
05/25/2011  M0.70 INCH       PAULDING           OH   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100878

NG
Local storm report, May 25, 1:46 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
246 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 E MARKLE              40.82N  85.28W
05/25/2011  M0.50 INCH       WELLS              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100879

SAW
Local storm report, May 25, 1:48 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             SE MARION               40.56N  85.66W
05/25/2011  M0.70 INCH       GRANT              IN   TRAINED SPOTTER

            HAIL RANGING FROM PEA SIZED TO DIME SIZED

&&

EVENT NUMBER IWX1100881

NG
Local storm report, May 25, 1:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
251 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 SE ANTWERP            41.16N  84.71W
05/25/2011  M0.70 INCH       PAULDING           OH   TRAINED SPOTTER

            PEA SIZED TO DIME SIZED HAIL

&&

EVENT NUMBER IWX1100882

NG
Local storm report, May 25, 1:52 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       3 ESE HUNTERTOWN        41.21N  85.12W
05/25/2011  M1.60 INCH       ALLEN              IN   COCORAHS

            1.6 INCHES OF RAIN IN PAST 90 MINUTES.

&&

EVENT NUMBER IWX1100883

FISHER

The radar

The Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Defiance

When
May 25, 1:52 PM EST to 7:15 PM EST
Where
Defiance County, 3.48 mi SW of Hicksville to 3.95 mi NW of Six Corners
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.270, -84.804

Emergency management officials reported flooding and flash flooding across much of the western half of the county. The Hicksville Community Hospital had water flowing into lower portions of the structure, requiring sandbagging. Laboratory areas were flooded, but the sandbagging efforts kept any water out of patient areas. Several roads were closed through the county, including U.S. 127 near Mud Creek, which quickly went over its banks. Video footage from a newspaper reported showed three to six inches of water flowing from a golf course pond into the intersection of Carpenter and River Roads. Exact damage figures were not available, but flooding damage across the county is estimated around $250,000.

Hail, Paulding

When
May 25, 1:53 PM EST to 1:54 PM EST
Where
Paulding County, 1.71 mi WSW of Antwerp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -84.760

Hail, Paulding

When
May 25, 2:19 PM EST to 2:20 PM EST
Where
Paulding County, 0.86 mi NW of Paulding
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.140, -84.580

Tornado, Van Wert

When
May 25, 2:26 PM EST to 2:27 PM EST
Where
Van Wert County, 0.71 mi N of Van Wert Arpt to 0.82 mi NNE of Van Wert Arpt
Rating
EF0
Path length
0.15 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
40.880, -84.598

A survey of damage was done in an area of a possible tornado sighting. Damage, in combination with eyewitness reports, confirms a circulation touched down for a matter of seconds in the town of Van Wert, crossing Kear Road. Power poles were blown over at the point of touchdown. The width of the circulation was no more than 40 yards.

Flash Flood, Paulding

When
May 25, 2:30 PM EST to 7:15 PM EST
Where
Paulding County, 3.85 mi W of Antwerp to 1.76 mi NW of Antwerp
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.176, -84.804

Emergency management officials reported to the local newspaper that County Road 204, between County Road 7 and the state line were closed due to high water. Several other roads in the extreme northwestern part of the county were also seeing three to 6 inches of water flowing across them as ditches began to overflow.

Hail, Putnam

When
May 25, 3:23 PM EST to 3:24 PM EST
Where
Putnam County, Ottawa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -84.050

Hail, Van Wert

When
May 25, 3:51 PM EST to 3:52 PM EST
Where
Van Wert County, 0.52 mi W of Van Wert
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.870, -84.580

Emergency management officials observed ping pong size hail at the Van Wert County Emergency Operations Center.

Thunderstorm Wind, Van Wert

When
May 25, 3:51 PM EST to 3:52 PM EST
Where
Van Wert County, 0.49 mi W of Van Wert
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.871, -84.579

A 58 mph wind gust was recorded at the Emergency Operations Center in Van Wert.

Thunderstorm Wind, Allen

When
May 25, 4:45 PM EST to 4:46 PM EST
Where
Allen County, 0.64 mi NNW of Kemp
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.729, -84.223

A trained spotter reported power lines down across Agether Road, east of Kemp Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339407, 317576, 317577, 310389, 339428, 317578, 317579, 317580, 317575.